Around a fortnight after 563 children from Govandi’s Sanjay Nagar Municipal Urdu School were rushed to the hospital with complaints of abdominal pain, vomiting and nausea, tests conducted by the Food and Drug Administration (FDA) have stated that iron and folic acid tablets administered to the children at the school on August 6 — which the parents had claimed made the children sick — have been found to be “as per standards”.
With water samples taken from the school also found fit for consumption earlier, civic officials on Monday said they do not know what made the children fall ill.
“The entire batch of iron and folic acid tablets is as per standard quality. The tablets were not responsible for any side effects in the children. Even the Albendazole tablets given to the children for deworming have no drug toxicity,” said D R Gahane, who holds the charge of the joint commissioner (Drugs) in FDA, Mumbai. The report is yet to be officially handed over to the BMC.
On August 6, iron and folic acid tablets were administered to over 900 children in the school under Centre’s National Iron Plus Initiative. On August 10, nearly 500 students were rushed to Rajawadi and Shatabdi hospitals after panic spread among parents following the death of Class VI student Chandani Shaikh, who had consumed the tablets on August 6.
Her father Mohammed Shahid Raza had claimed that she suffered from vomiting and stomach pain immediately after consuming the medicine. As her health worsened, she vomited blood before succumbing. Her postmortem examination report had stated “broncho pulmonary haemorrhage” as the cause of death. Between August 10 and August 12, 563 students were hospitalised.’
Subsequently, the BMC discontinued the entire batch of iron and folic acid tablets it had procured from the state government. The government had purchased the batch manufactured in February from the Hindustan Laboratory.
The BMC also discontinued the batch of Albendazole tablets, manufactured by Zim Laboratories in November 2017, until lab reports confirmed that the tablets were fit for use. “The final report in the case is pending. We were awaiting the FDA report on the tablets and two internal BMC reports,” said Sunil Dhamne, Deputy Municipal Commissioner.
A panel of four doctors from Sion and KEM hospitals has been set up to probe the alleged reaction to the tablets. Dr Avinash Supe, director of medical education and tertiary hospitals in BMC, said that the two internal probes had found that “prima facie, the drugs were not responsible for causing the side effects”.
The tablets were also administered to students in other schools, but none had reported any side effects. Supe said that it is unclear how Shaikh died due to broncho pulmonary haemorrhage. The internal BMC probes have opined that iron and folic acid tablets did not lead to her death. Officials suspect she had suffered from some other monsoon-related ailment.
Dr Vidya Thakur, medical superintendent at Rajawadi hospital, said: “It is possible that students started feeling uneasy seeing other children fall ill. It is also possible that a few of them took the medicines on empty stomach.” Among the 180 children kept under observation at the hospital, only eight required hospitalisation for a few days. “But they had dengue, diarrhoea and fever,” Thakur said.